Alert archive / North Carolina / Flash Flood Warnings in 2005
Flash Flood Warning 18, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 31, 2005, 7:14 PM EDT for Wayne County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2005, 7:14 PM EDT (23:14 UTC)
- Expired
- Jul 31, 2005, 9:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 57 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KRAH 312315
FFWRAH
NCC191-010115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EDT SUN JUL 31 2005
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WAYNE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 915 PM EDT
* AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ADDITIONAL RAIN THAT IS FALLING OVER SATURATED GROUND IN CENTRAL
WAYNE COUNTY. UP TO FOUR INCHES OF RAIN HAS LIKELY FALLEN NORTH
OF GOLDSBORO SINCE 4 PM EDT.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BETHEL...
BROGDEN...GOLDSBORO...MAR-MAC...RAYNOR TOWN...ROSEWOOD...STEVENS
MILL...WALNUT CREEK AND WAYNESBORO STATE PARK.
SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS. THOSE LIVING IN FLOOD PRONE
AREAS OR NEARBY FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER
GROUND IMMEDIATELY.
LAT...LON 3531 7783 3550 7783 3551 7797 3542 7817
3523 7821
$$
WSS1 follow-up statement
000
WGUS72 KRAH 010031
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
830 PM EDT SUN JUL 31 2005
NCC191-010037-
WAYNE NC-
830 PM EDT SUN JUL 31 2005
...THE FLASH FLOOD WARNING FOR WAYNE COUNTY IS CANCELLED...
THE HEAVY RAIN HAS ENDED ACROSS WAYNE COUNTY. THUS THE THREAT FOR
ADDITIONAL FLOODING HAS DIMINISHED. HOWEVER...COUNTY OFFICIALS
REPORT THAT HIGH WATER DOES COVER WAYNE MEMORIAL DRIVE AT
STONEY CREEK AS WELL AS TRUE VINE ROAD. TRAVEL IS DISCOURAGED ON
BOTH OF THESE ROADS DURING THE NEXT COUPLE OF HOURS. OFFICIALS ALSO
NOTED THAT STONEY CREEK IS RUNNING HIGH AND MAY BRIEFLY FLOOD A FEW
LOW SPOTS. HOWEVER IT DOES NOT APPEAR THAT STONEY CREEK WILL
THREATEN ANY HOMES OR BUSINESSES.
LAT...LON 3531 7783 3550 7783 3551 7797 3542 7817
3523 7821
$$
WSS/TDPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:15 PM EDT, 4 hours 59 minutes earlier.
Area forecast discussion, Jul 31, 2:15 PM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 215 PM EDT SUN JUL 31 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... THIS EVENING...SATELLITE IMAGERY SUGGEST A WAVE MOVING NORTH FROM THE SAVANNAH BASIN THIS AFTERNOON AND EXTRAPOLATION TAKES IT NE THROUGH THE RAH CWA 20-02Z THIS EVENING. LATEST VWP PLOTS CONTINUE TO SHOW A MID LEVEL CYCLONIC CIRCULATION OVER THE CENTRAL PIEDMONT WITH CONFLUENCE IN THE LOWER LEVELS ACROSS THE SOUTHERN HALF. RUC SHOWS AN AXIS OF DEEP SATURATION WITH A SHARP INVERTED 850-700 MB TROUGH BISECTING THE CWA SW-NE AND A PERTURBATION RUNNING UP THE TROUGH 21-03Z. DEEP CONVECTION/MCS WILL LIKELY FOLLOW UP THE SURFACE TROUGH TO OUR EAST IN THE LOWER COASTAL PLAIN AND THERE MAY BE A SHADOWING EFFECT WITH SUBSIDENCE ALOFT ON THE NW PERIPHERY. EVIDENCE IN NEAR TERM TRENDS AND PROJECTIONS SUPPORT KEEPING A FLASH FLOOD WATCH...MAINLY OVER THE SE HALF OF THE CWA INTO THIS EVENING UNTIL THE UPPER LEVEL WAVE EXITS NE. TRENDS IN THE NEXT 1-2 HOURS WILL DETERMINE THE FINAL ALIGNMENT FOR THIS EVENING. DYNAMICS WITH A JET AXIS SHIFT EAST BY 06Z...BUT RESIDUAL MOISTURE AND INSTABILITY WILL KEEP A SMALL CHANCE OF SHOWERS OVER THE AREA LATER TONIGHT THROUGH DAYBREAK MONDAY. CONSENSUS GUIDANCE WILL BE USED FOR LOWS TONIGHT 67-72 NW-SE. MON-TUE...SFC-850 FLOW REMAINS WEAK...BUT FLOW FROM HIGH PRESSURE OVER THE OHIO VALLEY BEGINS TO EXTEND INTO CENTRAL NC MID MONDAY. NAM AND GFS CONTINUE TO DIVERGE IN THE AMOUNT OF MOISTURE WITH THE GFS WET AND NAM DRYING THE AIR FROM THE NORTH. CURRENT POP GRIDS COMPROMISING BETWEEN THE TWO AND SHOWING A LINGERING CHANCE OF SHOWERS IN THE SE HALF ARE FAVORED. A SLIGHT CHANCE FOR SHOWERS WILL BE ADDED FOR MON NGT AND TUE UNDER MOSTLY OR VARIABLY CLOUDY SKIES. MODEL THICKNESS SUPPORTS HIGHS MONDAY IN THE MID TO UPPER 80S...AND 88-92 ON TUE. LOWS 67-71. WED-WED NGT...HIGH PRESSURE AT SFC-850 RIDGES INTO THE AREA FROM THE NW. MODEL SOUNDINGS SHOW A GENERALLY DRIER AIRMASS...BUT ETA SHOWS AN UNSTABLE LAPSE RATE WITH MID LEVEL MOISTURE. ISOLATED LATE DAY THUNDERSTORMS MAY BE POSSIBLE...BUT CHANCE SHOULD BE LOW ENOUGH TO EXCLUDE FOR NOW UNTIL IT BECOMES BETTER DEFINED. NAM LOW LEVEL THICKNESS IS 20M GREATER THAN GFS...BUT A COMPROMISE AND ADDITIONAL SUNSHINE WED WOULD SUGGEST MAX TEMPERATURES 1-3 DEGREES HIGHER WED THAN TUE. LOWS WED NGT...68-72. -RFG && .LONG TERM (THURSDAY THROUGH SUNDAY)... NO SIGNIFICANT CHANGES WERE MADE TO THE EXTENDED. THE FLOW REMAINS WEAK OVER THE REGION WEDNESDAY AND THURSDAY...WITH RIDGING ALOFT AND A SURFACE HIGH OVER THE WESTERN ATLANTIC. A TROUGH AND ASSOCIATED SURFACE FRONT APPROACH FROM THE NORTHWEST ON FRIDAY. THIS ENHANCES THE SOUTHERLY MOISTURE FLOW AND LARGE SCALE LIFT...RAISING POPS TO A CHANCE. THE SURFACE BOUNDARY APPEARS TO STALL SOMEWHERE IN THE AREA...SO WILL CONTINUE CHANCE POPS INTO SUNDAY. TEMPERATURES THROUGH THE PERIOD WILL BE NEAR CLIMO...LOWS AROUND 70 AND HIGHS 85 TO 90. -DGS && .AVIATION... EXPECT VFR CIGS NORTH TO MVFR CIGS SOUTH THROUGH THE REST OF THE DAY ACROSS MOST OF THE AREA. SCATTERED PATCHES OF RAIN WILL LOWER VIS/CIGS TO IFR THROUGH THE AFTERNOON. FAY WILL HAVE THE BEST CHANCES OF SEEING MODERATE RAIN AND LOWER VIS/CIGS. DRIER AIR IS EXPECTED TO BUILD INTO THE AREA FROM THE NORTH TONIGHT AS THE SHEAR AXIS OVER THE AREA TODAY DRIFTS TO THE SOUTH. RESIDUAL LOW LEVEL MOISTURE WILL ONCE AGAIN LEAD TO LOW CIGS TONIGHT...WITH LIFR LIKELY BEING REACHED AT ALL TAF SITES. FOG SHOULD REMAIN MVFR. WITH DRIER AIR BUILDING IN...CIGS SHOULD LIFT TO MVFR A LITTLE FASTER TOMORROW THAN THE PAST FEW DAYS. -DGS && .RAH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR NCZ007>011-021>028-038>043-073>078- 083>086-088-089 UNTIL 6 PM SUNDAY. && SHORT TERM...RFG LONG TERM...DGS AVIATION...DGS
Hazardous weather outlook, Jul 31, 4:35 AM EDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE RALEIGH NC 435 AM EDT SUN JUL 31 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-010830- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 435 AM EDT SUN JUL 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR OVER CENTRAL NORTH CAROLINA THROUGH THIS EVENING. THE MAIN THREATS FROM ANY THUNDERSTORM WILL BE HEAVY RAINFALL AND OCCASIONAL LIGHTNING STRIKES. SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY NORTH TO NORTHEAST...AND THE RAINFALL FROM A THUNDERSTORM COULD BE ONE TO THREE INCHES PER HOUR. THAT TYPE OF RAINFALL WOULD RESULT IN PONDING OF WATER ON ROADS...AND POSSIBLE FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY...THERE IS A CHANCE OF THUNDERSTORMS MAINLY IN THE AFTERNOON OUTSIDE OF THE TRIAD. AFTER MONDAY...THE CHANCES FOR SHOWERS OR THUNDERSTORMS WILL BE LOW...INCREASING SOME TOWARD THE END OF THE WORK WEEK. ASIDE FROM THE LIGHTNING THREAT POSED BY ANY THUNDERSTORM...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED. DJF
In the hours before
Special weather statement, Jul 31, 4:48 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 448 PM EDT SUN JUL 31 2005 NCZ041-042-075>078-312200- WAKE-JOHNSTON-MOORE-LEE-HARNETT-WAYNE- INCLUDING THE CITIES OF...RALEIGH...SMITHFIELD...SOUTHERN PINES... SANFORD...LILLINGTON...GOLDSBORO 448 PM EDT SUN JUL 31 2005 ...SHOWERS WITH LOCALLY HEAVY RAINFALL LIKELY OVER SECTIONS OF CENTRAL NORTH CAROLINA THROUGH 6 PM... SLOW MOVING SHOWERS AND ISOLATED THUNDERSTORMS WILL DUMP BETWEEN ONE AND TWO INCHES OF RAIN THROUGH 6 PM ACROSS SECTIONS OF WAYNE...JOHNSTON...WAKE...HARNETT...LEE AND MOORE COUNTIES. IT APPEARS THAT SOME OF THE HEAVIEST RAINFALL WILL OCCUR NEAR CLAYTON...FUQUAY VARINA...GARNER...KNIGHTDALE...KENLY...GOLDSBORO...RAVEN ROCK STATE PARK AND SOUTHERN PINES. THIS TYPE OF HEAVY RAINFALL WILL FLOOD INTERSECTIONS...DITCHES AND UNDERPASSES. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE MOVING WATER COVERS THE ROADWAY. REMEMBER...A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA UNTIL 6 PM EDT.
Special weather statement, Jul 31, 6:12 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 612 PM EDT SUN JUL 31 2005 NCZ024-025-040>043-077-078-312315- ORANGE-DURHAM-CHATHAM-WAKE-JOHNSTON-WILSON-HARNETT-WAYNE- INCLUDING THE CITIES OF...CHAPEL HILL...DURHAM...PITTSBORO... RALEIGH...SMITHFIELD...WILSON...LILLINGTON...GOLDSBORO 612 PM EDT SUN JUL 31 2005 ...SHOWERS WITH LOCALLY HEAVY RAINFALL PERSISTING OVER SECTIONS OF CENTRAL NORTH CAROLINA... AN AREA OF SHOWERS WITH LOCALLY HEAVY RAIN IS PERSISTING OVER SECTIONS OF HARNETT...JOHNSTON AND WAYNE COUNTIES. AREAS NORTH SMITHFIELD AND WEST OF KENLY ...AS WELL AS AREAS TO THE NORTH AND NORTHEAST OF GOLDSBORO HAVE LIKELY RECEIVE TWO INCHES OF RAIN SINCE 4 PM. THE SHOWERS HAVE SHOWN A DECREASE IN INTENSITY SINCE 530 PM. HOWEVER AN ADDITIONAL HALF TO ONE INCH OF RAIN IS TILL POSSIBLE ACROSS HARNETT...WAYNE AND JOHNSTON COUNTIES THROUGH 730 PM. ELSEWHERE...SCATTERED SHOWERS MOVING SOUTHWEST ACROSS SECTIONS OF ORANGE...DURHAM AND WAKE COUNTIES WILL DUMP CLOSE TO AN INCH OF RAIN IN LESS THAN AN HOUR. IT APPEARS THE HEAVIEST RAINFALL THROUGH 730 PM WILL OCCUR AROUND THE RALEIGH-DURHAM AIRPORT...THE WEST SIDE OF RALEIGH...CARY...APEX...DURHAM...R T P...CARRBORO AND CHAPEL HILL. THESE LOCALLY HEAVY RAINS MAY FLOOD INTERSECTIONS...DITCHES AND UNDERPASSES. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE MOVING WATER OR WATER OF UNKNOWN DEPTH COVERS THE ROADWAY.
Nearby
Flash Flood Warnings in North Carolina, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.